Hail, Roanoke (C)
- When
- July 13, 5:20 PM EST
- Where
- Roanoke (C) County, Roanoke
- Measured
- 0.88 in hail
- Reported by
- UNKNOWN
- Coordinates
- 37.267, -79.950
Heavy thunderstorm rains flooded and closed several roads in Roanoke. Thunderstorm winds downed numerous trees in Roanoke, Riner, Andersonville, Alum Ridge, Penhook, 8 miles south of Stone Mountain, 2 miles north of Burnt Chimney, and along Highway 360 in Keeling.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the afternoon and evening of the 13th produced flash flooding, hail up to nickel size, and damaging winds.Heavy thunderstorm rains flooded and closed Fairview Church Road and Meadow Creek Road, 6 miles south southwest of Christiansburg, caused Spoon Creek to flood and close Route 680 at Patrick Springs, Rangely Creek, 1 mile west of Fieldale, to flood Route 683 with up to 4 feet of water, and Marrowbone Creek to flood Soapstone Road 2 miles northwest of Ridgeway.Heavy thunderstorm rains flooded and closed several roads in Roanoke. Thunderstorm winds downed numerous trees in Roanoke, Riner, Andersonville, Alum Ridge, Penhook, 8 miles south of Stone Mountain, 2 miles north of Burnt Chimney, and along Highway 360 in Keeling. Trees and power lines were downed in Radford.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 13, 2:05 PM EST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 305 PM EDT SUN JUL 13 2003 KFCX 88D AT 1837Z SHOWED SCT SHOWERS AND THUNDERSTORMS THIS AFTERNOON. THE MODIFIED AM SOUNDINGS SHOWED LIS FROM MINUS 5 TO MINUS 8 WITH CAPES 1500 TO 3000. WATER VAPOR LOOP SHOWS NEXT KENTUCKY SHORTWAVE ROUNDING THE MIDLEVEL TROUGH. AS SHORT APPROACHES A RETURN FLOW SHOULD ADVECT LOW LEVEL MOISTURE NORTHWARD. SHEAR PROFILE AND COLD POOL ALOFT COULD CREATE STRONG TO SEVERE STORMS. MAIN THREAT IS WIND AND HAIL. THERE COULD ALSO BE SOME LOCALLY HEAVY RAINS. THE GFS IS MORE AMPLIFIED...AND SLIGHTLY QUICKER...WITH THE TROF LIFTING OUT OF THE EAST THAN THE NGM/ETA BY 48-60 HRS. THE UKMET IS EVEN FASTER THAN THE GFS...WHILE THE CAN SUPPORTS THE GFS. LEANING TOWARDS THE GFS FOR THE PACKAGE. FOR TONIGHT... I RAISED POPS TO LIKELY ACROSS THE SOUTH AND TAPERED AS ONE HEADS NORTH. INCREASED POPS ON MONDAY EAST OF THE MOUNTAINS. EXPECT PRECIP CHANCES TO DIMINISH AS TROUGH AXIS AND SURFACE BOUNDARY PUSH OUT OF FA. RAISED MAX TEMPS UP EAST OF THE MOUNTAINS ON TUESDAY AND WEDNESDAY. IN THE EXTENDED PERIODS...WARMED TEMPS UP A FEW DEGREES IN GENERAL. HELD ON TO DAILY AFTERNOON AND EVENING CONVECTION. ADDED SCT TRW- FOR DAY 7/SUNDAY. ZONES WILL BE OUT BY 330 PM. HAVE A GOOD NIGHT. FCSTID = 7 PRELIM NUMBERS ROA 62 80 64 85 / 50 40 20 20 LYH 62 80 64 85 / 50 40 20 20 DAN 65 83 66 88 / 60 40 30 30 BLF 58 78 60 83 / 30 20 20 20 LWB 57 76 59 80 / 30 20 20 20 BCB 58 78 60 83 / 30 20 20 20 TNB 59 77 61 80 / 60 30 20 20 .RNK... NC...NONE. VA...NONE. WV...NONE.
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-141100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 716 AM EDT SUN JUL 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE CENTRAL APPALACHIANS THIS AFTERNOON. ISOLATED SEVERE WEATHER IS POSSIBLE...WITH A FEW STORMS EXPECTED TO CONTAIN LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. THE GREATEST THREAT FOR THUNDERSTORM DEVELOPMENT WILL BE BETWEEN 2:00 PM AND 8:00 PM. .DAYS TWO THROUGH SEVEN... THERE IS THE THREAT OF SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS FOR MONDAY THROUGH SATURDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED UNLESS THE THUNDERSTORMS BECOME ORGANIZED.
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-132100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 215 PM EDT SUN JUL 13 2003 SCATTERED THUNDERSTORMS ARE DEVELOPING ACROSS THE CENTRAL APPALACHIANS THIS AFTERNOON. COVERAGE OF THESE STORMS WILL BECOME MORE WIDESPREAD DURING THE EVENING HOURS...WITH ISOLATED SEVERE WEATHER POSSIBLE. LARGE HAIL AND DAMAGING THUNDERSTORM WINDS MAY OCCUR WITH SOME OF THE STRONGER STORMS. SPOTTER ACTIVATION MAY BE NEEDED IF THE THUNDERSTORM ACTIVITY BECOMES ORGANIZED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FUTURE FORECAST UPDATES OR FOR POTENTIAL WARNINGS. 11
The Roanoke radar (KFCX), 39 km away, was scanning. The volume nearest the first event began at 22:21 UTC.
9 thunderstorm wind, 5 flash flood, 4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378367, 5378368, 5378181, 5378369, 5378370, 5378371, 5378372, 5378373, 5378375, 5378182, 5378374, 5378183, 5378184, 5378177, 5378178, 5378185, 5378180, 5378179.